Thyroid and diabetes

arie
By arie Latest Reply 2010-01-17 20:49:45 -0600
Started 2009-10-12 17:03:22 -0500

Do anyone know if low thyroid can cause the nails to get brittle,crack and to stop growing…I need to know what I can do to get my nails to grow back…has anyone else had this problem…


10 replies

GODSANGEL41309
GODSANGEL41309 2010-01-17 20:49:45 -0600 Report

Hi:

I have hypothyroidism and yes to your question. My hands, nails, bottom of feet are so dry and brittle I could use each part I mentioned as sandpaper. I am currently experiencing what you mentioned and when I asked my doctor he just told me to make sure I use lots and lots of medicated lotions such as dermasil, eucerin…It does help but does nothing for my brittle nails. The only thing I have found that helps my nails is putting on a couple of cuts of nail polish or clear coat. Hope this helps a little! God Bless you!

salmanda
salmanda 2009-11-19 19:36:52 -0600 Report

I have had a low functioning thyroid for 24 years, and I have had T2 diabetes for approx. 3 years. I take Levoxyl for my thyroid, and it works well for me. My hair has become very thin, and my nails were always breaking. I now have acrylic nails and don't have to worry about them anymore. lol Now I just need to figure out what to do to make my hair thicker again! Also, medications, like for high blood pressure, can cause hair to fall out.
You might give WEB MD a try. I have always found good information there.

Hinboyz3
Hinboyz3 2009-10-15 20:46:49 -0500 Report

Well I have the same thing you have when it comes to type 2 and diabetes. But my nails have always been very thick and grow long, I have to constantly file them or cut. Maybe you should try the clear nail polish, especially if your in a lot of water or your hands just stay dry.

GODSANGEL41309
GODSANGEL41309 2009-10-17 07:46:57 -0500 Report

Talk to your doctor. He can give you information regarding Hyper/Hypo-thyroidism which explains everything the thyroid regulates. I had my thyroid removed about 6 years ago and I can tell you that it is crucial that your levels are where they need to be. There is more than one test to check your levels. My dose was changed by my doctor and I have not been the same since. Work in progress! When your dose is changed it takes approximately 6 weeks for the hormone to do its job! See your doctor and ask lots of questions!
Hope this helps! Thyroid sufferer…

LoriAnne
LoriAnne 2009-10-13 08:46:37 -0500 Report

I have both low thyroid and diabetes. And yes it can. According to my DR. the level needs to be around 5. Mine was up to 240 and we got it down to 105 so far. The dosage has been adjusted again so I hope to be down to the NORMAL number. But even with the change already, I am losing less hair and my nails are growing really fast. I have never had nails before until now. I even want to exercise and I feel physically better as well. I also noticed my nails have gotten harder. I hope this has helped you. When the thyroid is not working right it throws everything else out of whack!

Vicrgreen
Vicrgreen 2009-10-16 01:15:39 -0500 Report

Your numbers don't make sense to me. The 5 sounds like one of several thyroid tests but the other numbers sound more like blood glucose results.

I take 10-65mg tablets of Armour Thyroid, which is a desiccated thyroid not one of the synthetics, which don't work for me.

Low thyroid can, and does, mess with your nails, hair, weight, and general feelings of well being. If you haven't been tested get tested. The medications are inexpensive and do a good job.

Good luck and God bless.
Vic

LoriAnne
LoriAnne 2009-10-17 12:02:36 -0500 Report

I am not the Dr but that is what she told me because I asked her to repeat it. I didn't understand it either. But those are the numbers she used. I am taking Synthroid, 112 mcg 4 times a day. 2 in the am and 2 in the evening. I thought it was funny too. But this Dr has done more me so far than any one I've had in a while. So I hope she knows what she's doing. Either way I feel better.

Judimar
Judimar 2009-10-12 21:10:57 -0500 Report

As the others have stated, low thyriod can cause problems with your nails and your hair as well.

BLC
BLC 2009-10-12 17:43:14 -0500 Report

low thyroid function will cause this to happen to both your nails and your hair. I have lost a lot of hair before when my thyroid function is low. Are you taking medicine for your thyroid? If so maybe the dosage needs adjusting. Sometimes when I am having problems with my hair falling out the doctor will run a test and if it shows problems he will adjust my dosage and I am usually okay for a while.

Sally
Sally 2009-10-12 17:22:09 -0500 Report

I have heard that it can, but I am not sure what the solution is for it. Have you tried the nail strengthening polish? It is a clear polish that is is supposed to make your nails stronger. I have never used it, but it might be worth a try.

Next Discussion: TouchDowns for Diabetes »